What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 12:50 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 31, 12:50 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
150 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A cold front will slowly approach and cross the area tonight.
The cold front then stalls offshore Thursday into Friday as
high pressure builds to the west. A weak cold front moves across
late Saturday into Sunday. High pressure returns on Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM TONIGHT.
Thunderstorms will develop this afternoon and are expected to
impact the area through tonight. The main threat will be
damaging winds, frequent lightning and heavy rain.
Localized flooding cannot be ruled out due to high rainfall
rates and if thunderstorms pass over the same areas. Precipitable
water values do approach 2 inches late today, along with a deep
warm cloud layer and more than sufficient instability. However
coverage is in question, and the potential for training appears
to be less now with the latest guidance as any cells should get
moving by the early evening, therefore overall duration of heavy
rainfall is in question.
There is a moderate risk of rip current development at Atlantic
Ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The convective allowing models are in good agreement that convection
coverage and intensity will decrease after 02z, with far eastern
sections potentially seeing convective showers and storms up to
about 5z. After that coverage should wane quickly, with all eastern
zones primarily dry towards 12z Thu. Fog was not put into the
forecast for early Thursday morning at this time, but cannot be
ruled out and will depend on how quickly the somewhat drier air can
work in from the north and northwest. This is in question given the
weak flow into Thursday morning. Weak high pressure begins to build
in from the west during the day on Thursday with dew points lowering
slightly, it will make it a bit more comfortable. Temperatures
will average near normal with day time highs mainly in the
middle 80s, with perhaps a few upper 80s in the typically warmer
urban locations.
There is a low risk of rip current development at Atlantic
Ocean beaches on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term will begin with an upper level trough over the eastern
US. Heights aloft should flatten briefly on Friday before falling
and amplifying somewhat this weekend. This is due to an upper low
over SE Canada digging into New England. The flow then is progged to
flatten on Monday with the next potential shortwave trough
establishing itself to the west on Tuesday.
Thursday night into Friday night should remain dry with no real
discernible forcing. Forecast soundings are quite dry in the middle
levels as well. A weak cold front approaches on Saturday as heights
fall aloft. This should be enough for isolated to scattered showers
and thunderstorms in the afternoon and evening. This front will then
move across on Sunday. A shower and thunderstorm remains possible in
the afternoon, but coverage should be limited due to westerly flow
drying the atmosphere out. High pressure then settles over the
region on Monday before the next frontal system approaches on
Tuesday.
Above normal temperatures are forecast through the long term, but no
significant heat is anticipated. High temperatures should generally
be in the middle 80s each day. The warmest day may end up being
Sunday with westerly flow as the cold front moves through the
region. Forecast highs on Sunday will be in the upper 80s and
touching 90 in NYC metro and urban NE NJ is possible. The westerly
flow should mix dew points out with heat index values closer to the
actual air temperature.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front slowly approaches from the west and moves through
the region tonight.
Thunderstorms, some severe, are expected to develop this
afternoon. Some of the storms will produce heavy rainfall and gusty
winds. With stronger thunderstorms expected, IFR conditions are
likely. East of the NYC terminals thunderstorms and showers
likely by late afternoon. Showers and thunderstorms begin to
diminish after 03Z Thursday, exiting the eastern terminals after
07Z.
Patchy MVFR fog possible at the outlying terminals late tonight
with light winds.
Winds S to SW less than 10 kt will become more southerly and
increase to 10-15 kt as the afternoon progresses. Gusts up to 20
kt are possible, with moderate confidence. Gust may be more
occasional than indicated in the forecast. Stronger wind gusts,
25-35 kt, in thunderstorms are possible, and a few storms may
produce gusts as high as 45 kt.
Winds diminish this evening as the front approaches the area,
then shift to the W and NW with the frontal passage. Northerly
winds remain into Thursday.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Thunderstorms are likely from 19-23Z, with
the highest chances 20-22Z, with potential wind gusts 25-35kt,
possibly as high as 45 kt.
KLGA TAF Comments: Gusty southerly, 180 to 200 true, winds up to 20
kt possible later this afternoon outside of thunderstorms. Thunderstorms
are likely from 19-23Z, with the highest chances 20-22Z, with
potential wind gusts 25-35kt, possibly as high as 45 kt.
KEWR TAF Comments: Gusty southwesterly, 190 to 200 true, winds
up to 20 kt possible this afternoon outside of thunderstorms.
Thunderstorms are likely from 19-22Z, with potential wind gusts
25-35kt. There is a chance of gusts as high as 45 kt.
KTEB TAF Comments: Gusty south to southwest, 190 to 200 true,
winds around 15 kt possible this afternoon outside of
thunderstorms. Thunderstorms are likely from 19-22Z with
potential wind gusts 25-35kt. There is a chance of gusts as high
as 45 kt.
KHPN TAF Comments: Occasional southerly wind gusts to around 15
kt are possible this afternoon. Thunderstorms are likely from
19-23Z, with the highest chances 20-22Z, with potential wind
gusts 25-35kt.
KISP TAF Comments: Occasional gusty southerly winds are possible
this afternoon with gusts 15-20 kt. Thunderstorms will become likely
late in the afternoon, around 21Z. Moderate to heavy rainfall
is possible, along with gusty winds in a stronger thunderstorm
after 22Z.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Friday...VFR.
.Saturday and Sunday...Mainly VFR, except for a few showers or
thunderstorms that may develop in the afternoon.
.Monday...VFR.
&&
.MARINE...
Sub SCA conditions are expected today with seas on the ocean
generally at 3 ft. Sub SCA levels will continue through the weekend
due to a relatively weak pressure gradient. Seas on the ocean
should generally be around 2 ft for Thursday night through
Sunday.
&&
.HYDROLOGY...
There is a marginal risk of localized flash flooding for much of
the region in association with any thunderstorms for this
afternoon and early this evening. Otherwise, no widespread
hydrologic impacts are forecast for Thursday through early next
week.
&&
.TIDES/COASTAL FLOODING...
Some of the western south shore back bay locations will approach
minor coastal flood benchmarks for the high tide cycles starting
this evening, and for the Thursday and Friday evening high tide
cycles. No statements are planned at this time.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/DS
NEAR TERM...CB/JE
SHORT TERM...JE
LONG TERM...DS
AVIATION...IRD
MARINE...JE/DS
HYDROLOGY...JE/DS
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 31, 12:26 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
126 PM EDT Wed Jul 31 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-011730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
126 PM EDT Wed Jul 31 2019
...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch. Localized flash flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ330-335-338-340-345-350-353-355-011730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
126 PM EDT Wed Jul 31 2019
...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 31, 12:00 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New York NY
100 PM EDT Wed Jul 31 2019
CTZ006-311730-
Northern New Haven-
100 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW HAVEN
COUNTY...
At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Southington to near Beacon Falls.
Movement was northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Wolcott, Hamden,
Cheshire, Seymour, Prospect, Beacon Falls, Bethany and Oxford.
LAT...LON 4157 7295 4156 7295 4156 7288 4155 7287
4154 7285 4157 7284 4157 7283 4155 7282
4157 7280 4158 7275 4152 7275 4138 7316
4139 7318 4160 7294
TIME...MOT...LOC 1700Z 237DEG 25KT 4163 7288 4146 7308
MDSpecial weather statement, Jul 31, 12:36 PM EST, 44 minutes before
Special Weather Statement
National Weather Service New York NY
136 PM EDT Wed Jul 31 2019
CTZ005>007-311800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
136 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
CENTRAL NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 136 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Manchester to near Monroe. Movement was
east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
New Haven, Meriden, Middletown, Wallingford, Shelton, Naugatuck, East
Hampton, Durham, Hamden, Trumbull, Cheshire, North Haven, Monroe,
Seymour and Cromwell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7249 4133 7291 4135 7295 4135 7297
4131 7300 4131 7306 4130 7307 4124 7337
4156 7290 4156 7288 4154 7285 4157 7284
4157 7283 4155 7282 4157 7280 4158 7275
4159 7275 4161 7272 4163 7271 4164 7250
TIME...MOT...LOC 1736Z 251DEG 18KT 4178 7253 4132 7322
MDSpecial weather statement, Jul 31, 12:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
145 PM EDT Wed Jul 31 2019
NYZ067-068-311815-
Putnam-Orange-
145 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGE AND WESTERN
PUTNAM COUNTIES...
At 145 PM EDT, a strong thunderstorm was located near New Windsor, or
near West Point, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newburgh, West Point, Cold Spring, New Windsor, Fahnestock State
Park, Kiryas Joel, Putnam Valley, Woodbury, Washingtonville,
Firthcliffe, Highland Falls, Vails Gate, Balmville, Cornwall On
Hudson and Highland Mills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4153 7400 4150 7400 4150 7399 4146 7400
4144 7398 4149 7393 4150 7382 4134 7377
4134 7420 4146 7422 4155 7398
TIME...MOT...LOC 1745Z 256DEG 18KT 4142 7414
MDSpecial weather statement, Jul 31, 12:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service New York NY
154 PM EDT Wed Jul 31 2019
CTZ006-311845-
Northern New Haven-
154 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN
COUNTY...
At 154 PM EDT, a strong thunderstorm was located near Wolcott, moving
east at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waterbury, Naugatuck, Wolcott, Cheshire and Prospect.
LAT...LON 4160 7293 4156 7295 4156 7291 4147 7303
4159 7307 4159 7306 4160 7306 4162 7304
4161 7302 4162 7302 4164 7298 4164 7294
TIME...MOT...LOC 1754Z 254DEG 5KT 4156 7296
MDSpecial weather statement, Jul 31, 1:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
208 PM EDT Wed Jul 31 2019
CTZ005>007-311845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
208 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
CENTRAL NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Berlin to near Monroe. Movement was east
at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Haven, Meriden, Middletown, Wallingford, Shelton, Naugatuck,
Hamden, Trumbull, Cheshire, North Haven, Monroe, Seymour, Cromwell,
Orange and Derby.
LAT...LON 4134 7294 4134 7296 4135 7295 4135 7297
4131 7300 4131 7306 4130 7307 4129 7328
4156 7293 4156 7288 4154 7285 4157 7284
4157 7283 4155 7282 4157 7280 4158 7275
4159 7275 4161 7272 4163 7271 4164 7254
TIME...MOT...LOC 1808Z 258DEG 9KT 4163 7279 4136 7314
MDSpecial weather statement, Jul 31, 1:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service New York NY
214 PM EDT Wed Jul 31 2019
NJZ006-NYZ072>075-176-311845-
Hudson-Northern Queens-Bronx-New York (Manhattan)-Richmond (Staten
Is.)-Kings (Brooklyn)-
214 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...QUEENS...
RICHMOND...BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...
At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bayonne to Huguenot. Movement was
northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jersey City, Flatbush, Bayonne, Coney Island, Todt Hill, Crown
Heights, RFK Bridge, Huguenot, Midtown Manhattan, The Verrazano
Narrows Bridge, Bay Ridge, Astoria, Lower East Side, East Village and
SoHo.
LAT...LON 4050 7426 4053 7425 4056 7422 4057 7422
4058 7421 4068 7413 4084 7385 4058 7397
4056 7401 4060 7404 4053 7411 4052 7414
4050 7422
TIME...MOT...LOC 1814Z 235DEG 12KT 4066 7411 4057 7418
MD